Nebraska, 2016

Tornadoes and Hail in Nebraska, July 6, 2016

July 6, 2016 · NWS LBF · 47 events in 11 counties and zones

Supercells developed across northwest Nebraska during the afternoon, producing hail up to half dollar size and a couple tornadoes in Sheridan County. Additional tornadoes were reported late afternoon and early evening north of Ashby and southeast of Arthur.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
47

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Supercells developed across northwest Nebraska during the afternoon, producing hail up to half dollar size and a couple tornadoes in Sheridan County. Additional tornadoes were reported late afternoon and early evening north of Ashby and southeast of Arthur. The storms grew upscale into clusters and segments, producing damaging winds across the Sandhills and southwest Nebraska. One storm produced a funnel cloud over North Platte.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 6, 12:53 PM MST, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 6, 12:53 PM MST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
253 PM CDT WED JUL 6 2016

.SYNOPSIS...
Issued at 204 PM CDT Wed Jul 6 2016

Upper air pattern continues a suppressed ridge across the southern
conus with nearly zonal flow across the high plains. A trough/low is
moving east near the Montana/Canadian border. At the surface a low
was analyzed across northeast Wyoming with a warm front/stationary
boundary to the southeast across the panhandle of Nebraska then
curves east across southern Nebraska. A cold front trails from the
low to the southwest. Temps this afternoon under mostly sunny skies
have warmed into the mid 80s to the mid 90s, warmest to the
southwest of the boundary across southwest Nebraska.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 204 PM CDT Wed Jul 6 2016

Complex forecast tonight with a couple of area of concern for
thunderstorms. First is the low as it pushes towards the Black
Hills. Models in good agreement developing a complex near the hills
then tracking the complex to the east southeast. The main
uncertainty is how far to the south will the complex develop. At
this time it looks likely to impact northern Nebraska and the SPC
day 1 outlook update increase part of Nebraska and S Dakota into a
moderate risk for severe weather. With good CAPE and 0-6km bulk
shear of 50kts plus do not see a problem with storms becoming severe
this evening. Winds are a major concern with significant winds gusts
of 80 mph or higher possible.

Another area will be along the stalled boundary over the panhandle
as it drifts east. Models keep the activity more isolated and with
less moisture to work with this seems probable. Both hail and winds
will be concern with these storms.

Radar already showing returns to the north and west and expect this
activity to only grow over the late afternoon hours. Overnight, as
the main focus shifts east, activity should diminish. Models
continue to linger some activity post frontal across northern
Nebraska into tomorrow. Will include low pops however not having a
high confidence of the activity continuing. Would not be surprised
if the morning activity is really just stratus and little shower
activity as the better lift is contained to the north in the Dakotas.

.LONG TERM...(Thursday night through Wednesday)
Issued at 204 PM CDT Wed Jul 6 2016

Models in good agreement in mid and near term and have good
confidence in the forecast. Surface high pressure will build into
western Nebraska over night with clear skies and light and
variable winds on Thursday. Lows in the 50s and 60s. H5 ridge
builds back into western Nebraska on Friday as surface high
pressure moves east and southerly upslope flow begins. Highs in
the 80s. Slight chance pops retained through the evening from
southwest into northern Nebraska either side of a highway 61 line.
Heating of the day forcing at 700mb and weak low level jet to
combine for isolated to widely scattered precipitation. Saturday a
warm front will lift to the northeast over western Nebraska and
temperatures will rise back into the 90s. Isolated thunderstorms
along trough axis through the afternoon over the Nebraska
panhandle and spreading east over night as low level jet develops.
Sunday afternoon chances increase as upper closed low moves into
central Idaho and heights begin to fall over the northern plains.
Good moisture advection in southerly flow. Trough will focus
thunderstorms over the panhandle through the afternoon and moving
east followed by surface cold front Sunday night. Cooler Monday
and Tuesday with thunderstorm chances over eastern portions of the
forecast area as upper low moves northeast from central Idaho into
south central Canada. Highs around 90 on Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1249 PM CDT Wed Jul 6 2016

Thunderstorms, some severe, expected to impact the region this
evening and overnight, especially across northern Nebraska and the
KVTN terminal. A complex of storms are expected to fire across the
Black Hills this afternoon then track E/SE into northern Nebraska.
Current timing for impact to KVTN will be 23z into 03z, however
this could be shifted an hour or two. Also could see some
thunderstorms along the dry line over western Nebraska which will
drift eastward. Models are in less agreement with coverage of
storms along the dry line. This would impact the KLBF terminal and
will include a VCTS due to lower confidence.

Activity pushes east overnight with VFR conditions across
southwestern Nebraska. Models develop some stratus in the wake of
the complex across northern Nebraska. Will include in the KVTN
forecast, however this will need to be monitored closely.

&&

.HYDROLOGY...
Issued at 204 PM CDT Wed Jul 6 2016

North Platte River at Lewellen dropped a little more this morning to
7.37 feet and have a higher confidence river will remain below the
minor flood stage of 7.5 feet. Still could see a slight rise
depending on evening rainfall, however forecast keeps level at or
below 7.4 feet. Thus the flood advisory was canceled in favor of a
river statement for elevated flows but no flooding.

&&

.LBF Watches/Warnings/Advisories...
None.
&&

SYNOPSIS...Masek
SHORT TERM...Masek
LONG TERM...Power
AVIATION...Masek
HYDROLOGY...Masek
Hazardous weather outlook, Jul 6, 1:28 PM MST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
328 PM CDT WED JUL 6 2016

NEZ004>010-022>029-035>038-056>059-069>071-094-072030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
328 PM CDT WED JUL 6 2016 /228 PM MDT WED JUL 6 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
EVENING ACROSS MUCH OF WESTERN AND NORTH CENTRAL NEBRASKA. THE
RISK IS GREATEST ALONG AND NORTH OF A LINE FROM FROM VALENTINE TO
AINSWORTH AND ONEILL WHERE WIND GUSTS TO 80 MPH MAY DEVELOP. HAIL
TWO INCHES OR LARGER IN DIAMETER IS POSSIBLE ACROSS NORTHERN
SHERIDAN COUNTY. AN ISOLATED TORNADO MAY FORM BETWEEN VALENTINE
AND GORDON.

EXTREME INSTABILITY WILL PROMOTE THE DEVELOPMENT OF SEVERE
THUNDERSTORMS ELSEWHERE ACROSS WESTERN AND NORTH CENTRAL
NEBRASKA. WIND DAMAGE AND LARGE HAIL ARE THE THREAT IN THIS AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE POSSIBLE THURSDAY AND SATURDAY THROUGH TUESDAY.
STORM COVERAGE IS EXPECTED TO BE MOSTLY ISOLATED. THE RISK OF
SEVERE WEATHER IS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING ACROSS PARTS OF
WESTERN AND NORTH CENTRAL NEBRASKA.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

MASEK

The radar

The Rapid City radar (KUDX), 175 km away, was scanning. The volume nearest the first event began at 21:16 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind, 17 hail, 7 tornado, 4 funnel cloud. Local standard time, as filed.

Tornado, Sheridan

When
July 6, 2:18 PM MST to 2:19 PM MST
Where
Sheridan County, 9.86 mi SSW of Hay Spgs
Rating
EF0
Path length
0.1 mi
Path width
10 yd
Reported by
911 Call Center
Coordinates
42.550, -102.760

At 1418CST a brief tornado touched down in a rural area with no damage reported. The tornado was rated an EF-0 on the Enhanced Fujita Scale with a peak wind of 65 MPH.

Hail, Sheridan

When
July 6, 2:25 PM MST
Where
Sheridan County, 14.52 mi S of Hay Spgs
Measured
1 in hail
Reported by
Public
Coordinates
42.470, -102.690

Hail, Arthur

When
July 6, 2:35 PM MST
Where
Arthur County, 7.75 mi W of Arthur
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.570, -101.850

Hail, Arthur

When
July 6, 2:42 PM MST
Where
Arthur County, 4.64 mi SW of Arthur
Measured
1 in hail
Reported by
Public
Coordinates
41.520, -101.760

Hail, Sheridan

When
July 6, 2:42 PM MST
Where
Sheridan County, 21.52 mi N of Lakeside
Measured
1 in hail
Reported by
Public
Coordinates
42.380, -102.460

Hail, Arthur

When
July 6, 3:06 PM MST
Where
Arthur County, 9.64 mi SW of Arthur
Measured
1 in hail
Reported by
Public
Coordinates
41.470, -101.830

Hail, Arthur

When
July 6, 3:09 PM MST
Where
Arthur County, 5.57 mi WSW of Arthur
Measured
0.88 in hail
Reported by
Public
Coordinates
41.540, -101.800

Hail, Arthur

When
July 6, 3:20 PM MST
Where
Arthur County, 2.59 mi SW of Arthur
Measured
0.88 in hail
Reported by
Public
Coordinates
41.540, -101.730

Hail, Arthur

When
July 6, 3:27 PM MST
Where
Arthur County, 2.81 mi S of Arthur
Measured
0.88 in hail
Reported by
Public
Coordinates
41.530, -101.710

Hail, Sheridan

When
July 6, 3:47 PM MST
Where
Sheridan County, 10.49 mi NNW of Hay Spgs
Measured
0.88 in hail
Reported by
Public
Coordinates
42.820, -102.760

Funnel Cloud, Cherry

When
July 6, 4:50 PM CST
Where
Cherry County, 46.37 mi SW of Merritt Res
Reported by
Trained Spotter
Coordinates
42.230, -101.660

Funnel reported.

Funnel Cloud, Sheridan

When
July 6, 3:50 PM MST
Where
Sheridan County, 11.62 mi NNE of Ellsworth
Reported by
Trained Spotter
Coordinates
42.230, -102.210

Funnel reported.

Tornado, Sheridan

When
July 6, 3:56 PM MST
Where
Sheridan County, 9.03 mi NNE of Ellsworth
Rating
EF0
Path length
0.1 mi
Path width
10 yd
Reported by
Trained Spotter
Coordinates
42.190, -102.210

At 1556 MST a brief tornado touched down in rural Sheridan County with no damage reported. The tornado was rated an EF-0 on the Enhanced Fujita Scale with a peak wind of 65 MPH.

Tornado, Cherry

When
July 6, 5:25 PM CST to 5:35 PM CST
Where
Cherry County, 50.5 mi S of Irwin to 50.69 mi S of Irwin
Rating
EF1
Path length
4.62 mi
Path width
75 yd
Property damage
$45,000
Reported by
Trained Spotter
Coordinates
42.150, -102.000

At 1725 CST a trained weather spotter reported a multi-vortex tornado. A damage survey concluded the tornado moved roughly west to east. The tornado damaged a horse barn and several outbuildings at two different residences, as well as snapping several large trees before lifting at 1735 CST. The tornado was rated an EF-1 on the Enhanced Fujita Scale with a peak wind of 100 MPH.

Thunderstorm Wind, Cherry

When
July 6, 5:27 PM CST
Where
Cherry County, 10.26 mi E of Merritt Res
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.650, -100.730

Public estimated wind gusts to 60 mph east of Merritt Reservoir.

Thunderstorm Wind, Cherry

When
July 6, 5:28 PM CST
Where
Cherry County, 48.01 mi SSE of Irwin
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
42.210, -101.700

Wind gusts estimated at 70 mph took off a shop door and moved a barn wall. A large 18 inch diameter tree branch and numerous small branches were downed.

Tornado, Cherry

When
July 6, 5:30 PM CST to 5:33 PM CST
Where
Cherry County, 45.88 mi S of Irwin to 45.9 mi S of Irwin
Rating
EF1
Path length
0.5 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
42.217, -101.911

At 1730CST the tornado moved from east to west and partially lifted a roof of a small residence and damaged several other outbuildings. The tornado was rated an EF-1 on the Enhanced Fujita Scale with a peak wind of 105 MPH.

Funnel Cloud, Cherry

When
July 6, 5:52 PM CST
Where
Cherry County, 51.36 mi S of Irwin
Reported by
Trained Spotter
Coordinates
42.150, -101.760

Funnel reported.

Thunderstorm Wind, Cherry

When
July 6, 5:58 PM CST
Where
Cherry County, 0.86 mi SE of Valentine
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
42.860, -100.540

Valentine Airport ASOS measured a 58 mph wind gust.

Thunderstorm Wind, Hooker

When
July 6, 5:00 PM MST
Where
Hooker County, 13.74 mi SW of Mullen
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.910, -101.220

Public estimated wind gusts to 60mph 13 miles southwest of Mullen.

Tornado, McPherson

When
July 6, 6:03 PM CST to 6:07 PM CST
Where
McPherson County, 20.33 mi WSW of Tryon
Rating
EF0
Path length
0.2 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
41.414, -101.318

At 1803CST a tornado destroyed a grain bin and flipped 90 feet of center pivot line before lifting at 1807CST. The tornado was rated an EF-0 on the Enhanced Fujita Scale.

Funnel Cloud, Cherry

When
July 6, 6:03 PM CST
Where
Cherry County, 45.84 mi SW of Merritt Res
Reported by
Trained Spotter
Coordinates
42.150, -101.550

Funnel reported.

Hail, Arthur

When
July 6, 5:20 PM MST
Where
Arthur County, 6.24 mi N of Arthur
Measured
1.25 in hail
Reported by
Public
Coordinates
41.660, -101.690

Hail, Arthur

When
July 6, 5:35 PM MST
Where
Arthur County, 7.27 mi ESE of Arthur
Measured
1.75 in hail
Reported by
Public
Coordinates
41.530, -101.570

Thunderstorm Wind, Keya Paha

When
July 6, 6:44 PM CST
Where
Keya Paha County, 1.47 mi SSE of Springview
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.800, -99.720

Public estimated a 60 mph wind gust southeast of Springview.

Tornado, Arthur

When
July 6, 5:55 PM MST
Where
Arthur County, 10.82 mi SSW of Bucktail
Rating
EF0
Path length
0.1 mi
Path width
10 yd
Reported by
Trained Spotter
Coordinates
41.420, -101.490

At 1715MST a trained spotter reported a brief tornado about 15 miles southeast of Arthur. No damage was reported. The tornado was rated an EF-0 on the Enhanced Fujita Scale.

Hail, Lincoln

When
July 6, 7:00 PM CST
Where
Lincoln County, 3.75 mi ENE of Sutherland
Measured
1.75 in hail
Reported by
Public
Coordinates
41.200, -101.070

Thunderstorm Wind, Keith

When
July 6, 6:00 PM MST
Where
Keith County, 18 mi N of Paxton
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
41.391, -101.370

Thunderstorm winds destroyed a large metal shed, some barbed wire fence, and damaged a windmill. Three cattle were also injured by flying debris.

Thunderstorm Wind, Keith

When
July 6, 6:00 PM MST
Where
Keith County, 10.98 mi NNE of Keystone
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
41.370, -101.510

Public reported a center pivot with 8 towers flipped over. Two bolts on the west side of the pivot base were sheared and the base was cracked. Time was estimated.

Thunderstorm Wind, Keith

When
July 6, 6:00 PM MST
Where
Keith County, 12.64 mi NNE of Keystone
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
41.390, -101.490

Public reported damage to a windmill. Time was estimated.

Tornado, McPherson

When
July 6, 7:08 PM CST to 7:10 PM CST
Where
McPherson County, 13.94 mi SW of Tryon
Rating
EF0
Path length
0.5 mi
Path width
20 yd
Reported by
Trained Spotter
Coordinates
41.400, -101.150

Brief tornado touchdown in open range land.

Thunderstorm Wind, Holt

When
July 6, 7:11 PM CST
Where
Holt County, 11.76 mi N of Stuart
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.770, -99.140

Public estimated a 60 mph wind gust.

Thunderstorm Wind, McPherson

When
July 6, 7:15 PM CST
Where
McPherson County, 7.76 mi NNE of Tryon
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
41.660, -100.940

Public estimated 70 mph wind gusts with half inch hail.

Thunderstorm Wind, Boyd

When
July 6, 7:40 PM CST
Where
Boyd County, 1.01 mi W of Spencer
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
42.870, -98.720

Public reported a large pine tree snapped in half approximately 10 to 15 feet off the ground, at the national cemetery west of Spencer. A picture was provided via social media.

Hail, Lincoln

When
July 6, 7:45 PM CST
Where
Lincoln County, 0.86 mi NE of North Platte
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
41.160, -100.770

Thunderstorm Wind, Lincoln

When
July 6, 7:45 PM CST
Where
Lincoln County, 0.69 mi S of Sutherland
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.160, -101.130

Public estimated a 60 mph wind gust.

Hail, Lincoln

When
July 6, 7:45 PM CST
Where
Lincoln County, 10.53 mi NNE of Hershey
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
41.310, -100.920

Thunderstorm Wind, Lincoln

When
July 6, 8:05 PM CST
Where
Lincoln County, 4.18 mi N of North Platte
Measured
59 kt (68 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.210, -100.770

A trained spotter measured a 68 mph wind gust north of North Platte.

Hail, Lincoln

When
July 6, 8:12 PM CST
Where
Lincoln County, 2.14 mi NNE of North Platte
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
41.180, -100.770

An NWS employee reported 1.5 inch hail and 70 mph wind gusts north of North Platte.

Thunderstorm Wind, Lincoln

When
July 6, 8:14 PM CST
Where
Lincoln County, 3.46 mi NE of North Platte
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
41.190, -100.740

A mesonet station north of North Platte measured a 69 mph wind gust.

Hail, Lincoln

When
July 6, 8:15 PM CST
Where
Lincoln County, 4.86 mi N of North Platte
Measured
1.75 in hail
Reported by
Public
Coordinates
41.220, -100.770

Public reported golf ball size hail with a picture on social media.

Thunderstorm Wind, Lincoln

When
July 6, 8:15 PM CST
Where
Lincoln County, 2.14 mi NNE of North Platte
Measured
68 kt (78 mph) measured gust
Reported by
NWS Employee
Coordinates
41.180, -100.770

An NWS employee weather station measured 78 mph wind gust north of North Platte.

Thunderstorm Wind, Custer

When
July 6, 8:40 PM CST
Where
Custer County, 0.86 mi NE of Broken Bow
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
41.410, -99.640

Broken Bow Airport measured a 60 mph wind gust.

Thunderstorm Wind, Lincoln

When
July 6, 8:40 PM CST
Where
Lincoln County, 10.53 mi NNE of Brady
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.170, -100.290

Public estimated a wind gust of 60 mph.

Thunderstorm Wind, Custer

When
July 6, 8:45 PM CST
Where
Custer County, 4.18 mi S of Arnold
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.370, -100.190

Public estimated a 60 mph wind gust south of Arnold.

Thunderstorm Wind, Lincoln

When
July 6, 8:50 PM CST
Where
Lincoln County, 9.69 mi NNW of North Platte
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.280, -100.850

Public estimated a 60 mph wind gust northwest of North Platte.

Hail, Lincoln

When
July 6, 9:30 PM CST
Where
Lincoln County, 13.83 mi N of North Platte
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
41.350, -100.770

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2016Every state in 2016This day in weather historyThe tornado archive for Nebraska, 2016Warnings in Nebraska, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634491, 634486, 634487, 634488, 634489, 634490, 645224, 645226, 645227, 645228, 645217, 645220, 634492, 634493, 634499, 634500, 634494, 645221, 634502, 634497, 634507, 645222, 634519, 634520, 634503, 634501, 634508, 634529, 634646, 634647, 645230, 634509, 634510, 634511, 634512, 634513, 634521, 634514, 634515, 634516, and more.